MAUDE Adverse Event Report: SYNTHES MONUMENT ADJUSTABLE CERVICAL DISTRACTOR-RIGHT; MISC ORTHO SURGICAL INSTR

SYNTHES MONUMENT ADJUSTABLE CERVICAL DISTRACTOR-RIGHT; MISC ORTHO SURGICAL INSTR
Catalog Number 396.396
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Reportedly there was no patient involvement.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the service history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that an adjustable cervical distractor (right) was found broken.It is unknown when this device broke.It was reported there was no patient involvement.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A service & repair evaluation/review was attempted; no service history review can be performed as part number 396.396 with lot number(s) a7ka51/4361259 is a lot/batch controlled item.The manufacture date of this item is 2-jan-2002.The source of the manufacture date is the release to warehouse date.The service history review is unconfirmed.Device history records review was conducted.The report indicates that the: dhr review for: manufacturing location: (b)(4), packaged by: (b)(4).Manufacturing date: 02-jan-2002.Part #: 396.396, lot # a7ka51 / synthes lot # 4361259 (non-sterile) - adjustable cervical distractor - right.Quantity 14.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Subject device has been received and a service & repair evaluation was performed.The investigation of the complaint articles has shown that: the customer reported the item was broken.The repair technician reported the shaft connection was broken.Damaged component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A product development investigation was performed on the subject device (adjustable cervical distractor-right, part #: 396.396, lot # a7ka51).The returned device is broken at the rotational strut.The rotational strut is broken next to the connection to the joint component.Both of the joint components are also cracked where the dowel pin mates with the component.The device has surface wear which does not impact functionality.A visual inspection, drawing review and device history record (dhr) review were performed as part of this investigation.The complaint is confirmed.Replication of the complaint condition is not applicable as the device is already broken.The adjustable cervical distractor ¿ right (396.396) is noted in the syncage-c, cervios and anterior cervical fusion (acf) instruments technique guides.The distractor is one of two pin distractors, the other being 396.395, utilized for intervertebral distraction for anterior cervical applications.In use, distractor pins are inserted into adjacent vertebral bodies and the distractor is loaded over the pins.Lordosis can be adjusted prior to distraction through the use of the angled knob.The drawings were reviewed as part of investigation.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.It is likely that the complaint condition was caused by wear due to continued use of the device over 15 years.There were no issues during the manufacture of this product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ADJUSTABLE CERVICAL DISTRACTOR-RIGHT
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6222870
Report Number1719045-2017-10003
Device Sequence Number376845
Product Code LXH
UDI-Device Identifier10705034777528
UDI-Public(01)10705034777528(10)A7KA51
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number396.396
Device Lot NumberA7KA51
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/20/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/12/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/04/2017
Supplement Report FDA Received Date01/25/2017
02/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1